Alert archive / Louisiana / Special Weather Statements in 2021

Special Weather Statement, NWS Lake Charles, LA

August 12, 2021Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this special weather statement at Aug 12, 2021, 11:09 AM CDT for Calcasieu Parish, Louisiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 11:09 AM CDT (16:09 UTC)
Expired
Aug 12, 2021, 11:45 AM CDT
In force
36 min
Issued by
NWS Lake Charles, LA
Hail
0.00 in
Wind
30

County Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 12 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.2 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2387 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

751 
WWUS84 KLCH 121609
SPSLCH

Special Weather Statement
National Weather Service Lake Charles LA
1109 AM CDT Thu Aug 12 2021
 
LAZ041-121645-
Calcasieu LA-
1109 AM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of central Calcasieu
Parish through 1145 AM CDT...

At 1109 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Charles, moving north at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Lake Charles, Sulphur, Westlake, Moss Bluff, Lebleu Settlement and
Buhler.

This includes the following highways...
 Interstate 10 in Louisiana between mile markers 24 and 40.
 Interstate 210 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3015 9309 3015 9330 3034 9340 3034 9304
TIME...MOT...LOC 1609Z 166DEG 5KT 3020 9321 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

Warthen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this special weather statement went out at Aug 12, 3:45 AM CDT, 7 hours 24 minutes earlier.

Area forecast discussion, Aug 12, 3:45 AM CDT, 7 hours 24 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
345 AM CDT Thu Aug 12 2021

.SHORT TERM (Today through Saturday Night)...
Satellite Water Vapor Imagery early this morning showed quite a
bit of moisture associated with a slow moving north central gulf
easterly wave that was bringing moisture into the south central
Louisiana. In addition...there was also quite a bit of moisture
along the northwest Gulf that was beginning to work northward into
southwest Louisiana. Radar this morning showed a few showers and
thunderstorms just offshore out to 60 nm and this activity was
moving northward.

LCH sounding from last night showed around 2.08 inches which is
above the median average for this time of year. The upper level
high remains to our north so our area should be favorable to see
another active day of showers and thunderstorms as the easterly
wave and abundant moisture combines with daytime heating. The
highest pops will generally be across the southern half of the
area where the moisture is higher. I believe the HRRR model has a
good handle on bringing higher rain chances to our southern
areas. However...pops will extend northward into central Louisiana
and interior southeast Texas where a few cells will develop
during the heat of the day and good storm outflows help to
initiate new cell growth.

Heat indices will remain lower today due to more rain expected
and increased cloud cover once the activity gets going. The main
problems will be slow moving storms with the weak flow aloft
which suggests locally heavy rain possible with a few cells as
well as cloud to ground lightning with the stronger storms. SPC
has general thunderstorms for the area so just the above mentioned
threats possible.

Activity will diminish late this afternoon into the early evening
as daytime heating ceases. GFS model continues to show above
normal precipitable water continuing Friday into Saturday.
Therefore...with little change in the weather pattern...I conclude
that rain chances will continue to be above normal during the mid
morning to afternoon hours both days.

Of course...we are watching Tropical Depression Fred which is
expected to continue to bring heavy rains to southern Florida
Friday and tropical storms conditions early Saturday to the
Florida Keys. Fred at this time is expected to remain well east
Louisiana but as always we will continue to keep a close eye on
Fred for any unexpected changes over the weekend.

.LONG TERM (Sunday through Wednesday)...
Upper level troughing will dig into the east conus Sunday and tropical
system Fred will also be moving into the eastern Gulf Sunday and
Monday. For our area...precipitable water values will continue to
remain above normal and we do expect to see continued weakening of
high pressure aloft...therefore....rain chances do appear to
remain at or above normal for the remainder of the forecast
Monday and Tuesday with perhaps some subsidence setting in across
the northern areas by Wednesday. Most rains can be expected
during the morning to afternoon hours.

&&

.MARINE...
Light onshore flow can be expected today and Friday with locally
higher winds and seas near more robust thunderstorms. Over the
weekend, variable winds can be expected as tropical system Fred
moves into the eastern gulf of mexico.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  94  75  95  75 /  30  10  40  10
LCH  91  75  92  75 /  70  20  70  20
LFT  91  75  93  75 /  70  20  70  20
BPT  92  75  92  75 /  70  20  60  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
Hazardous weather outlook, Aug 12, 4:12 AM CDT, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
412 AM CDT Thu Aug 12 2021

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-130915-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
412 AM CDT Thu Aug 12 2021

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

Showers and thunderstorms will develop across the southern half of
the area later this morning and work northward through the afternoon.
No severe weather is expected...however...locally brief heavy rains,
gusty winds, and cloud to ground lightning can be expected with the
stronger thunderstorms. Rain should taper off by late afternoon as
daytime heating begins to ease.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered showers and thunderstorms are expected each day. No severe
weather is expected...however gusty winds, brief heavy rainfall and
frequent cloud-to-ground lightning will be possible with some of the
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-130915-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
412 AM CDT Thu Aug 12 2021

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

Expect scattered showers and thunderstorms. Locally higher
winds and seas along with cloud to water lightning can be expected
with the stronger thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Expect scattered showers and thunderstorms each day. Locally higher
winds and seas along with cloud to water lightning can be expected
with the stronger thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 12, 8:45 AM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
845 AM CDT Thu Aug 12 2021

LAZ073-121415-
West Cameron LA-
845 AM CDT Thu Aug 12 2021

...A strong shower will impact portions of central Cameron Parish
through 915 AM CDT...

At 845 AM CDT, local law enforcement reported a strong shower
producing a waterspout over the marshes north of Holly Beach, or 8
miles southeast of Sabine National Wildlife. This storm was nearly
stationary.

HAZARD...Waterspouts.

SOURCE...Law enforcement.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters.

Locations impacted include...
Hackberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near the marshes north of Holly Beach, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 2981 9352 2990 9350 2987 9343 2986 9344
      2985 9343 2985 9341 2983 9339 2982 9339
      2978 9343
TIME...MOT...LOC 1345Z 206DEG 3KT 2983 9346

WATERSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Warthen
Special weather statement, Aug 12, 10:02 AM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1002 AM CDT Thu Aug 12 2021

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
122115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
1002 AM CDT Thu Aug 12 2021

...TROPICAL FUNNEL CLOUDS POSSIBLE...

A very moist and unstable tropical airmass is in place across
the area. Meanwhile...the vertical wind profile over the area
is light and variable. These conditions are favorable for the
development of tropical funnel clouds...especially where rain
cooled boundaries...known as outflow boundaries...and the
seabreeze collide.

These tropical funnel clouds are usually short-lived and do not
reach the ground. If the funnel cloud becomes more severe and
reaches the ground...minor damage may occur...and a tornado
warning will likely be issued.

Stay tuned for later statements and updates on this weather
situation.

50
Local storm report, Aug 12, 10:23 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1023 AM CDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 AM     WATER SPOUT      6 NNW HOLLY BEACH       29.87N 93.50W
08/12/2021                   CAMERON            LA   911 CALL CENTER

            WATER SPOUT REPORTED NORTH OF HOLLY BEACH BY LOCAL LAW
            ENFORCEMENT.

&&

ALEX.DONATO
Special weather statement, Aug 12, 11:09 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1109 AM CDT Thu Aug 12 2021

LAZ041-121645-
Calcasieu LA-
1109 AM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of central Calcasieu
Parish through 1145 AM CDT...

At 1109 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Charles, moving north at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Charles, Sulphur, Westlake, Moss Bluff, Lebleu Settlement and
Buhler.

This includes the following highways...
 Interstate 10 in Louisiana between mile markers 24 and 40.
 Interstate 210 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3015 9309 3015 9330 3034 9340 3034 9304
TIME...MOT...LOC 1609Z 166DEG 5KT 3020 9321

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Warthen

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:45 AM CDTSpecial Weather StatementLCHCameron30 min

Nearby

Special Weather Statements in Louisiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.